Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 48, NWS Grand Rapids, MI

October 11, 2021

NWS Grand Rapids, MI issued this special marine warning at Oct 11, 2021, 7:11 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 11, 2021, 7:11 PM EDT (23:11 UTC)
Expired
Oct 11, 2021, 8:15 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 3:31 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 11, 3:31 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 224 PM EDT Mon Oct 11 2021

Multiple aviation concerns over the course of the next 24 hours,
including thunderstorms, low level wind shear and low clouds.

Thunderstorms will develop and move into Western Lower Michigan
this evening. We are expecting storms to move towards the KMKG and
KAZO TAF sites around 23Z. Storms are possible through 06z or so
for the following TAF sites KMKG, KAZO, KGRR and KBTL. We do not
think more than an isolated storm will make it as far east as
KLAN and KJXN.

Low level wind shear will be present this evening between 00z and
06z as 40-50 knot south winds are forecast at 2,000ft.

Low clouds will begin to develop around 06z in Western Lower
Michigan, spreading eastward overnight. MVFR clouds will show up
around KMKG first near 06z and by daybreak or shortly thereafter,
widespread IFR ceilings (below 1,000ft) are expected.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Duke
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 7:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021

MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:49 PM EDTSevere Thunderstorm WarningGRROsceola26 min
Oct 11, 7:02 PM EDTSpecial Weather StatementGRRVan Buren58 min
Oct 11, 7:27 PM EDTSevere Thunderstorm WarningGRRVan Buren32 min
Oct 11, 7:30 PM EDTSpecial Marine WarningGRR48 min
Oct 11, 7:36 PM EDTSpecial Weather StatementGRRAllegan39 min
Oct 11, 7:41 PM EDTSpecial Marine WarningGRR64 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.